Taking Drugs

I’ve had high cholesterol for at least 25 years. I tried adjusting my diet, but found that difficult. A couple of years ago I tried niacin. That didn’t have much impact. Finally, last year, I let my doctor talk me into trying Lovastatin.

It worked — but it may also have been wreaking havoc in other parts of my body. Anecdotally (a sample of 1 is not statistically significant), I developed severe torso itching in cold weather, chronic muscle problems in my left elbow, a separated vitreous gel in my right eye, and severe depression.

When I stopped taking the Lovastatin, the depression cleared up completely within a week. The muscle problem has diminished more gradually, to about 50% of its former level. This winter I’ve had no itching. The problem with my eye is irreversible.

So I asked my doctor, what now? He suggested zetia or Colestid. A little online research, however, makes me very nervous about both medications. The possible effects of taking zetia apparently include hives, difficulty breathing, unusual muscle weakness, jaundice, dizziness, depressed mood … it’s a long list. Colestid has a slightly different but just as alarming list.

It seems to me that in prescribing medications of this sort, doctors are essentially trying to tighten a screw with a ball-peen hammer. They’re thrashing about wildly with blunt instruments. Once you put a few million large organic molecules into your bloodstream, they’re going to do whatever they’re going to do, up to and possibly including binding with or disassembling your RNA molecules and thereby causing your cells to get very confused. The only people who think this type of thing can’t happen work for drug companies.

In recommending cholesterol-lowering drugs, my doctor is not treating me. He’s treating a statistic. The statistic indicates that, other factors being equal, people with high cholesterol are more likely to develop arterial plaque (fat deposits in the arteries) than those who have lower cholesterol. And of course, arterial plaque can have life-threatening consequences. That’s reality.

But letting your doctor hit your bloodstream with a ball-peen hammer can have life-threatening consequences too. The difference is, the latter are not so well studied, because there are no giant corporations that stand to make billions of dollars by encouraging doctors not to prescribe drugs.

I don’t have any definitive answers. There may not be any definitive answers. I’m just trying to be proactive in seeing to my own medical care, because it’s real clear that the health care industry in the U.S. is overwhelmed. My doctor cannot be relied on to treat me. All he does is twitch out the name of another pill to try. I’m not blaming him; I don’t take it personally. That’s just the way it is.

This entry was posted in health, society & culture and tagged , . Bookmark the permalink.

2 Responses to Taking Drugs

  1. Have you tried taking Red Yeast Rice and Essential Fatty Acids? They have been proven to lower cholesterol AND they have no side effects (except good health!). Check it out! http://www.webmd.com/cholesterol-management/news/20080723/fish-oil-red-yeast-rice-cut-cholesterol

  2. midiguru says:

    I hadn’t heard of red yeast rice … but after doing a little web-crawl, I have two new facts (or factoids) in my fact-bucket. First, red yeast rice contains lovastatin, which is what was causing my earlier problems. And second, red yeast rice doesn’t contain lovastatin, because the FDA decided it was subject to regulation and forced providers to stop distributing the lovastatin-containing product. What you’ll find in health food stores at present is apparently not a useful treatment for high cholesterol, because the active ingredient isn’t there.

    Seems like sort of a lose-lose scenario to me….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s